Connecticut, 2009

Cold in Connecticut, January 1, 2009

January 1, 2009 · NWS ALY · 1 event in 1 county or zone

The combination of gusty winds, and low temperatures produced wind chills of -20 to -24 F across the higher elevations of northwest Connecticut early Thursday morning on January 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of gusty winds, and low temperatures produced wind chills of -20 to -24 F across the higher elevations of northwest Connecticut early Thursday morning on January 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 31, 10:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 31, 10:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1023 PM EST WED DEC 31 2008

.SYNOPSIS...
BITTERLY COLD START TO 2009 AS BRISK NORTHWEST WINDS USHER IN
MUCH COLDER AIR. WINDS WILL DIMINISH NEW YEARS DAY AFTERNOON AS
HIGH PRESSURE BUILDS IN. ANOTHER CLIPPER SYSTEM WILL APPROACH ON
FRIDAY WITH TRANQUIL WEATHER RETURNING FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DROPPED WIND ADVISORY A BIT EARLIER FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES. WINDS WILL REMAIN BRISK AND GUSTY OVERNIGHT.

MINOR UPDATE TO OVERNIGHT LOWS TO LOWER THEM. TEMPERATURES
CONTINUE TO DROP IN STRONG COLD AIR ADVECTION. NO CHANGES TO
CURRENT WIND CHILL ADVISORY...MAINLY IN EFFECT ACROSS THE HIGHER
TERRAIN OF THE FORECAST AREA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE QUICKLY SETTLES INTO THE REGION FOR DAYLIGHT HOURS
OF NEW YEARS DAY WITH A TRANQUIL BUT CHILLY DAY WITH TEENS TO
LOWER 20S FOR AFTERNOON HIGHS DESPITE THE REBOUND OF TEMPS ALOFT.
AS THIS HIGH AT THE SURFACE AND ALOFT SLIDE EAST THURSDAY
EVENING...RETURN FLOW WILL RESULT IN AN INCREASE OF WARM ADVECTION
AND CLOUD COVER AS NEXT CLIPPER APPROACHES. THIS SHOULD RESULT IN
EARLY EVENING LOWS AND A STEADY OR SLOWLY RISE TEMPS OVERNIGHT.

THIS SYSTEM APPEARS TO BE DISJOINTED WITH RESPECT TO MOISTURE
PROFILES. DIV-Q ALOFT SIGNAL IS THERE...BUT NOT SO AT THE
SURFACE WHICH MAY LEAN TOWARD A MORE ELEVATION EVENT WITH HIGHER
POPS THERE. DRY SLOT EXPECTED TO APPROACH DURING THE AFTERNOON
HOURS YET FLOW REMAINS CYCLONIC AND WILL NOT DIVERGE WITH LOWER
POPS AT THIS TIME.

MAIN UPPER LOW AND ASSOCIATED SHORT WAVE DIVES SOUTHEAST FRIDAY
NIGHT WITH A MORE IMPRESSIVE Q-VECTOR SIGNALS. AGAIN...THE TERRAIN
WILL STAND THE BEST CHANCE FOR SNOW WITH UPSLOPE CONDITIONS AND
LAKE ONTARIO CONTRIBUTION FOR THE WESTERN ADIRONDACKS...WESTERN
MOHAWK VALLEY AND THE CATSKILLS. PRESSURE GRADIENT INCREASES ONCE
AGAIN WITH THE POTENTIAL FOR MORE BLOWING AND DRIFTING SNOW AND
LOWERING WIND CHILLS BUT REMAINING ABOVE ADVISORY LEVEL CRITERIA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
GFS...DGEX AND ECMWF SHOWING CONSISTENCY IN TRENDS. SLIGHT CHC OF
-SN KEPT IN ADIRONDACKS AS NW FLOW COULD TRIGGER SOME LAKE EFFECT.
OTHERWISE HIGH PRESSURE WILL BUILD IN FOR SATURDAY INTO EARLY
SUNDAY. SLGT CHC FOR -SN SUNDAY AS NEXT LOW APPROACHES. HAVE
INCREASE POPS SLGT CHC TO CHC STARTING SUNDAY OVERNIGHT INTO MONDAY.
WARM AIR ALOFT WITH SUBFREEZING TEMPS AT THE SFC WILL PRODUCE A
WINTRY MIX THROUGH MONDAY EVENING. 1000-500 HPA THICKNESS SHOWS 540
THICKNESS WELL TO OUR NORTH IN ALL MODELS. THIS SYSTEM WILL MOVE OUT
MONDAY EVENING. NW FLOW WILL AGAIN SET UP AFTER THIS TROUGH MOVES
OUT AND HIGH PRESSURE STARTS TO BUILD IN WITH LAKE EFFECT AFFECTING
THE ADIRONDACKS. THIS HIGH PRESSURE WILL ALLOW DRY CONDITIONS TO
SETTLE IN ON TUESDAY BEFORE THE NEXT LOW. THIS LOW WILL MOVE IN LATE
TUESDAY THROUGH WEDNESDAY WITH MORE SNOW EXPECTED.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH BRISK AND
GUSTY NORTHWESTERLY WINDS. WINDS WILL REMAIN RATHER STRONG 15 TO
20 KNOTS WITH GUSTS 25 TO 30 KNOTS THROUGH THE OVERNIGHT AS
PRESSURE GRADIENT REMAINS TIGHT ACROSS REGION AS IT GETS SQUEEZED
BETWEEN A DEPARTING LOW AND ADVANCING HIGH. WINDS WILL NOT BE
QUITE AS STRING THURSDAY MORNING BUT WILL STILL BE GUSTY. WINDS
WILL DIMINISH DURING THE AFTERNOON AS THE HIGH BUILDS IN AND THE
PRESSURE GRADIENT WEAKENS.

.OUTLOOK...
THU PM...VFR...NO SIG WX.
FRI...VFR-MVFR WITH SCATTERED SNOW SHOWERS.
FRI NIGHT...VFR-MVFR WITH SCATTERED SNOW SHOWERS AND LAKE EFFECT
SNOW SHOWERS LIKELY ACROSS PORTIONS OF THE WESTERN
ADIRONDACKS...WESTERN MOHAWK VALLEY AND EASTERN CATSKILLS.
SAT...VFR...WINDY.
SAT NIGHT...VFR...DIMINISHING WINDS.
SUN...VFR-MVFR CHANCE MIXED PRECIPITATION.

&&

.HYDROLOGY...
RIVERS ARE NOW PAST CREST FROM THIS WEEKENDS SNOW MELT. TEMPERATURES
SHOULD REMAIN BELOW FREEZING ACROSS THE HIGHER ELEVATIONS WHERE MOST
OF THE SNOW REMAINS FOR THE REMAINDER OF THIS WEEK. TEMPERATURES IN
THE LOWER VALLEYS WILL FLIRT WITH THE FREEZING MARK OR RISE JUST
ABOVE FOR A COUPLE OF HOURS AT BEST DURING THE AFTERNOON HOURS.

RIVER ICE WILL BEGIN REFORMING AND THICKENING LATER THIS WEEK AND
EARLY THIS WEEKEND.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL 9 AM EST THURSDAY FOR CTZ001.
NY...WIND CHILL ADVISORY UNTIL 9 AM EST THURSDAY FOR NYZ032-033-
     038>040-042-047-048-051-054-058-061-063-066-082-083.
MA...WIND CHILL ADVISORY UNTIL 9 AM EST THURSDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL 9 AM EST THURSDAY FOR VTZ013>015.

&&

SYNOPSIS...IAA/BGM
NEAR TERM...IAA
SHORT TERM...BGM
LONG TERM...KGS
AVIATION...IAA
HYDROLOGY...DIRIENZO/BGM
Hazardous weather outlook, Dec 31, 10:35 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1035 PM EST WED DEC 31 2008

CTZ001-MAZ001-025-NYZ032-033-038>040-042-047-048-051-054-058-061-063-
066-082-083-VTZ013>015-011200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1035 PM EST WED DEC 31 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY
IN NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...THE
NORTHEAST CATSKILLS...SOUTHWEST ADIRONDACKS...WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY...HELDERBERGS...AND TACONICS OF EAST
CENTRAL NEW YORK...AND FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

IN ADDITION...THERE IS A CHANCE FOR MIXED PRECIPITATION SUNDAY
NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ013-NYZ041-043-049-050-052-053-059-060-064-065-084-011200-
SOUTHERN LITCHFIELD-NORTHERN SARATOGA-NORTHERN WASHINGTON-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-SOUTHERN WASHINGTON-
1035 PM EST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY
IN NORTHWESTERN CONNECTICUT...AND THE CAPITAL
REGION...SARATOGA...AND MID HUDSON VALLEY OF EAST CENTRAL NEW
YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR MIXED PRECIPITATION SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Litchfield

When
January 1, 12:00 AM EST to 9:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144408.